Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 14, NWS Morristown, TN

July 10, 2013Marion County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 10, 2013, 8:45 PM CDT for Marion County, Tennessee. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2013, 8:45 PM CDT (01:45 UTC)
Expired
Jul 11, 2013, 12:45 AM CDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 42 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:35 PM CDTFLASH FLOODSouth Pittsburg, TNDISPATCH WAS VERY BUSY AND COULD ONLY REPORT THAT SEVERAL ROADS WERE CLOSED AT THIS TIME. WILL UPDATE AS MORE DETAILS BECOME AVAILABLE.
Jul 10, 10:25 PM CDTFLASH FLOODSouth Pittsburg, TNTHREE FEET OF WATER RUNNING DOWN SEVERAL STREETS IN SOUTH PITTSBURG. ALSO REPORTS OF WATER FLOWING THROUGH HOMES. MORE DETAILS WILL BE SENT OUT AS THEY BECOME AVAILABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1081 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1081 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WGUS54 KMRX 110145
FFWMRX
TNC115-110545-
/O.NEW.KMRX.FF.W.0014.130711T0145Z-130711T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM CDT WED JUL 10 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF JASPER...

* UNTIL 1245 AM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM TRAINING THUNDERSTORMS OVER THE WARNED AREA.
  RAIN AMOUNTS UP TO TWO INCHES OVER THE PAST HOUR ARE ESTIMATED.
  MORE THUNDERSTORMS APPROACHING FROM THE NORTHWEST WILL PRODUCE
  ADDITIONAL HEAVY RAIN OVER THE WARNED AREA THROUGH 10 PM CDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEAGLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3525 8585 3525 8582 3523 8578 3522 8574
      3524 8570 3529 8571 3531 8567 3530 8562
      3498 8554 3498 8586 3499 8587 3523 8587

$$

GDC
2 follow-up statements
071 
WGUS74 KMRX 110245
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM CDT WED JUL 10 2013

TNC115-110545-
/O.CON.KMRX.FF.W.0014.000000T0000Z-130711T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION TN-
945 PM CDT WED JUL 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
MARION COUNTY...

AT 936 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS WERE VERY BUSY  
RESPONDING TO THE SITUATION...BUT INITIAL REPORTS INDICATED SEVERAL 
FLOODING PROBLEMS...ESPECIALLY AROUND SOUTH PITTSBURG. DOPPLER RADAR 
INDICATED THAT TWO TO FOUR INCHES OF RAIN HAVE FALLEN OVER MUCH OF 
THE WARNING AREA SINCE 8 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEAGLE 
AND SOUTH PITTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING.
IF YOU SEE FLASH FLOODING...ACT NOW! MOVE TO HIGHER GROUND
IMMEDIATELY! GET OUT OF FLOODED AREAS NOW. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3525 8585 3525 8582 3523 8578 3522 8574
      3524 8570 3529 8571 3531 8567 3530 8562
      3498 8554 3498 8586 3499 8587 3523 8587

$$

GDC
290 
WGUS74 KMRX 110454
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1154 PM CDT WED JUL 10 2013

TNC115-110545-
/O.CON.KMRX.FF.W.0014.000000T0000Z-130711T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION TN-
1154 PM CDT WED JUL 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
MARION COUNTY...

AT 1148 PM CDT...MARION COUNTY LAW ENFORCEMENT CONTINUED TO INDICATE 
SIGNIFICANT FLOODING IN SOUTH PITTSBURG WITH SEVERAL ROADWAYS 
UNDER-WATER.  NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LARGE AREA OF MODERATE RAIN ACROSS THE WARNED AREA.  
ADDITIONAL RAINFALL UP TO ONE INCH IS POSSIBLE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONTEAGLE AND
SOUTH PITTSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3525 8585 3525 8582 3523 8578 3522 8574
      3524 8570 3529 8571 3531 8567 3530 8562
      3498 8554 3498 8586 3499 8587 3523 8587

$$

DH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:26 PM CDT, 19 minutes earlier.

Area forecast discussion, Jul 10, 8:26 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
926 PM EDT WED JUL 10 2013

.DISCUSSION...
WILL HOLD OFF ON UPDATE UNTIL VERY LATE EVENING AS PRECIP IS
ONGOING BUT DIMINISHING. WILL DOUBLE CHECK ON REDEVELOPMENT BACK TO
OUR NW OVERNIGHT.

&&

.AVIATION...
WITH CONVECTIVE BANDS ROLLING THROUGH...TS IN TAFS THROUGH 03Z.
BREAK IN CONVECTION THROUGH EARLY MORNING. POTENTIAL FOR FURTHER
SHOWER OR THUNDERSTORM ACTIVITY AROUND SUNRISE. FROPA AND WIND SHIFT
AT TAF SITES AROUND 18Z TO 20Z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC
Hazardous weather outlook, Jul 10, 2:42 AM CDT, 18 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT WED JUL 10 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT WED JUL 10 2013 /242 AM CDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS AND LOCALIZED FLASH FLOODING
POSSIBLE TODAY AND TONIGHT...

A SLOW MOVING COLD FRONT WILL APPROACH THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS TONIGHT. AHEAD OF THE FRONT...TROPICAL- LIKE AIR-MASS
WILL REMAIN ACROSS THE REGION THROUGH TONIGHT. AREAS OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH
TONIGHT. SOME OF THESE STORMS THIS AFTERNOON AND EVENING COULD
BECOME SEVERE WITH THE MAIN CONCERN BEING DAMAGING WINDS.

ALSO...FOR THIS AFTERNOON THROUGH TONIGHT...LOCALIZED HEAVY
RAINFALL IS AGAIN POSSIBLE. SINCE THE GROUND IS SATURATED...ANY
ADDITIONAL HEAVY RAINS MAY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS THURSDAY AND THURSDAY NIGHT. WIDESPREAD THUNDERSTORMS
ARE EXPECTED THURSDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
COULD BECOME SEVERE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON THURSDAY.

In the hours before

Special weather statement, Jul 10, 5:41 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
641 PM EDT WED JUL 10 2013

TNZ067-068-071-082>086-099-100-102330-
BLEDSOE TN-BRADLEY TN-HAMILTON TN-LOUDON TN-MCMINN TN-MEIGS
TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-ROANE TN-
641 PM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE...MEIGS...
MCMINN...HAMILTON...BRADLEY...EXTREME SOUTHERN BLEDSOE...LOUDON...
ROANE AND RHEA COUNTIES UNTIL 730 PM EDT/630 PM CDT/...

AT 641 PM EDT/541 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
KINGSTON TO 9 MILES SOUTH OF ROCKWOOD TO DECATUR TO 8 MILES NORTHWEST
OF SODDY-DAISY...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...DECATUR...LENOIR
CITY...LOUDON...SWEETWATER...ATHENS...MADISONVILLE...MARYVILLE...
CHARLESTON...FAIRVIEW...TEN MILE...SALE CREEK...MURRAY STORE...PAINT
ROCK...CLEAR WATER...BIRCHWOOD...BIG SPRING...NIOTA...HILLSVIEW...
PHILADELPHIA AND RICEVILLE.

AMP.23
Local storm report, Jul 10, 5:45 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HEAVY RAIN       HAMPTON                 36.28N 82.17W
07/10/2013  E2.50 INCH       CARTER             TN   EMERGENCY MNGR

            LOCALIZED FLOODING REPORTED NEAR HAMPTON.

&&
Local storm report, Jul 10, 6:37 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     4 SSW DAYTON            35.44N 85.04W
07/10/2013                   RHEA               TN   911 CALL CENTER

            ONE TREE DOWN ON BLACK OAK RIDGE ROAD.

&&
Special weather statement, Jul 10, 7:11 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
811 PM EDT WED JUL 10 2013

TNZ081-098>100-110100-
BRADLEY TN-HAMILTON TN-MARION TN-SEQUATCHIE TN-
811 PM EDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BRADLEY AND
SEQUATCHIE COUNTIES UNTIL 900 PM EDT/800 PM CDT/...

AT 711 PM CDT/811 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
BRIDGEPORT TO ROSSVILLE TO 7 MILES SOUTHEAST OF CLEVELAND...AND
MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...EAST
BRAINERD...FLINT SPRINGS...GAP SPRINGS AND CHATTANOOGA.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

AMP.23
Local storm report, Jul 10, 7:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
838 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
07/10/2013                   MARION             TN   911 CALL CENTER

            A FEW TREES DOWN AROUND THE WHITWELL AREA.

&&
Special weather statement, Jul 10, 7:58 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
858 PM EDT WED JUL 10 2013

TNZ098-110145-
MARION TN-
758 PM CDT WED JUL 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 845 PM CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SOUTH PITTSBURG...OR 8 MILES
WEST OF JASPER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...MARTIN SPRINGS AND HALETOWN (GUILD).

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

AMP.23

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:00 PM CDTSevere Thunderstorm WarningMRXMarion45 min
Jul 10, 9:43 PM CDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie47 min
Jul 10, 10:16 PM CDTAreal Flood AdvisoryMRXHamilton, Marion, Sequatchie3 hr
Jul 11, 12:45 AM CDTAreal Flood WarningMRXMarion3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.